Texas, 2022

Heat in Texas, July 19 to 21, 2022

July 19 to 21, 2022 · NWS CRP · 13 events in 6 counties and zones

Hot temperatures and high humidity provided dangerous heat conditions for portions of south Texas on the 19th, 20th, and 21st.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Hot temperatures and high humidity provided dangerous heat conditions for portions of south Texas on the 19th, 20th, and 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 19, 10:32 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 10:32 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1132 AM CDT Tue Jul 19 2022

.AVIATION.../18Z TAFs/

VFR conditions will prevail through the TAF period. Light to
moderate onshore flow, with more moderate flow each afternoon.
Gusts between 20 and 30 knots are possible this afternoon. No real
chances for precipitation, though there could be an isolated
shower along the sea breeze. MVFR ceilings are possible from 11Z
to 13Z across the Coastal Plains/Victoria Crossroads but with low
confidence, have left this out of the TAFs.

&&

.PREV DISCUSSION... /Issued 618 AM CDT Tue Jul 19 2022/

AVIATION...

Regarding the 12z TAFs, anticipate a mixture of MVFR and VFR
conditions during the mid/late morning hours, followed by
predominate VFR. Weak onshore flow early this morning will
transition to moderate/breezy onshore later this afternoon and
evening. A transition to light wind overnight, along with a
mixture of MVFR and VFR conditions 09-12z Wednesday.

PREV DISCUSSION... /Issued 319 AM CDT Tue Jul 19 2022/

SHORT TERM (Today through Wednesday)...

The deterministic GFS/NAM/ECMWF maintain a quasi-stationary upper
level ridge centered near the Four Corners Region during the
period, along with a weak SW-NE oriented trough axis along the TX
coast today, then transitioning into a weak upper low over the CWA
Wednesday (NAM/GFS). In addition, the GFS/NAM/ECMWF maintain PWAT
values slightly below normal during the period. Given the limited
moisture anticipated, not confident enough to introduce convection.
However, will add 10 PoPs (yet with no corresponding precipitation)
to the 18-00z periods over the ERN CWA to account for moisture
convergence along the sea breeze. The NBM dew points at ALI, CRP,
VCT, and LRD were fairly close to the corresponding observations
yesterday afternoon, thus adding credence to such. NBM T/Td values
today suggest maximum Heat Index values 105-109F expected
areawide, except for 110-114F over much of Jim Wells and interior
Nueces/Kleberg counties and will thus issue a Heat Advisory today
for those areas. However, the NBM suggests Heat Advisory conditions
over nearly all of the CWA Wednesday, yet no significant changes
to the synoptic pattern/moisture are predicted. Will defer to
later shifts to decide on the areal extent of Heat Advisory for
Wednesday.

LONG TERM (Wednesday Night through Monday)...

The extended forecast will remain dominated by a dome of nearly 600
decameter heights anchored near the Four Corners region mid to late
this week. A compact closed low, seen on water vapor imagery early
this morning skirting the Montana/Saskatchewan border, is expected
to reach the Great Lakes on Wednesday. This will nudge a trough off
the East Coast, allowing the Four Corners upper ridge to expand
eastward across the Southern Plains. A remnant height weakness
associated with the departing East Coast trough may retrograde under
the ridge, reaching Texas by the weekend with a secondary
disturbance following towards the middle of next week. The main
takeaway from all this is that heat will continue into the extended
forecast, with afternoon temperatures in the low to mid 90s along
the coast and low 100s along the Rio Grande promoting heat index
values around 110 degrees on Thursday. A Heat Advisory will likely
be needed again on Thursday for areas east of Interstate 37.

Ensemble guidance is very consistent with the aforementioned series
of weaknesses moving underneath the upper ridge and this may provide
just enough of a decrease in subsidence to allow for a few
thunderstorms to pop along the sea breeze Saturday through Tuesday
afternoon and evening. Have included some low chances (10 percent)
with no explicit mention of rain for the Victoria Crossroads, closer
to where deeper moisture and lower heights are expected to exist
during this time. These slightly lower heights will also help knock
down high temperatures a few degrees from the end of the work week,
but peak heat index values will still be near 105 each afternoon.

It cannot be stressed enough that even though heat index values,
which provide a measure of what the temperature "feels like"
outside, are forecast to be slightly lower in the extended forecast
than earlier in the week... the effect of heat on the human body is
cumulative. South Texas, along with the rest of the state, will
experience a serious multi-day heat event this week. This increases
the likelihood for heat illnesses, particularly in any group that
spends an extended period of time outdoors. Remember to check on
those without access to air conditioning. If you feel unwell after
heat exposure, try to get medical help... especially if you feel
dizzy, weak, anxious, or have intense thirst and headache.

MARINE...

Generally moderate onshore flow expected today through Wednesday.
A weak upper level trough of low pressure is expected to remain
over the region today through Wednesday, yet limited moisture will
preclude the chance for significant precipitation. Light to
moderate onshore flow will continue into the extended period,
prompting Small Craft Should Exercise Caution statements in the
afternoon through overnight periods Wednesday night through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    95  79  96  80  95  /  10  10  10   0   0
Victoria          96  78  97  78  98  /   0   0  10   0   0
Laredo           106  79 107  80 107  /   0   0   0   0   0
Alice            104  76 104  76 102  /  10  10  10   0   0
Rockport          94  82  94  83  95  /  10   0  10   0   0
Cotulla          105  79 110  80 108  /   0   0   0   0   0
Kingsville        99  78  99  78  99  /  10  10  10   0   0
Navy Corpus       90  82  90  83  93  /  10   0  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 PM CDT this evening For the following
     zones: Inland Kleberg...Inland Nueces...Jim Wells.

GM...None.

&&

LS/77...AVIATION
Hazardous weather outlook, Jul 19, 3:04 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
404 AM CDT Tue Jul 19 2022

TXZ229>234-239>247-342>347-442-443-447-200915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
404 AM CDT Tue Jul 19 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for Jim Wells county, and for the
inland portions of Nueces and Kleberg counties, from 1 PM to 6 PM
CST today.

Maximum Heat Index values of 105 to 109 degrees are expected
elsewhere this afternoon, except for the barrier islands.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An extended period of heat will result in an increased risk for heat
illnesses this week as maximum heat index values will approach 115
degrees on Wednesday and 110 degrees on Thursday. Heat index values
in the 105 to 109 range are forecast for the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ231-232-236-237-250-255-270-275-200915-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
404 AM CDT Tue Jul 19 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Brief Small Craft Advisory conditions may occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

87/MSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heat. Local standard time, as filed.

Heat, Jim Wells

When
July 19, 1:00 PM CST to 6:00 PM CST
Where
Jim Wells forecast zone
Reported by
ASOS
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, Inland Kleberg County

When
July 19, 1:00 PM CST to 6:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, Coastal Nueces County

When
July 19, 1:00 PM CST to 6:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, Webb

When
July 19, 1:00 PM CST to 6:00 PM CST
Where
Webb forecast zone
Reported by
ASOS
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, Webb

When
July 20, 1:00 PM CST to 6:00 PM CST
Where
Webb forecast zone
Reported by
ASOS
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, Jim Wells

When
July 20, 1:00 PM CST to 6:00 PM CST
Where
Jim Wells forecast zone
Reported by
ASOS
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, La Salle

When
July 20, 1:00 PM CST to 6:00 PM CST
Where
La Salle forecast zone
Reported by
ASOS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, Live Oak

When
July 20, 1:00 PM CST to 6:00 PM CST
Where
Live Oak forecast zone
Reported by
ASOS
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, Coastal Nueces County

When
July 20, 1:00 PM CST to 6:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, Coastal Nueces County

When
July 21, 1:00 PM CST to 6:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, Jim Wells

When
July 21, 1:00 PM CST to 6:00 PM CST
Where
Jim Wells forecast zone
Reported by
ASOS
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, La Salle

When
July 21, 1:00 PM CST to 6:00 PM CST
Where
La Salle forecast zone
Reported by
ASOS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

Heat, Webb

When
July 21, 1:00 PM CST to 6:00 PM CST
Where
Webb forecast zone
Reported by
ASOS
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Heat index values rose above 110 degrees during the afternoon.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048192, 1048193, 1048194, 1048195, 1048196, 1048197, 1048198, 1048199, 1048200, 1048201, 1048202, 1048203, 1048204.